Skip to Main Content

The Neuromuscular System

An 8-year-old boy is noted by his teachers in the first week of school to have become disruptive in class. His teachers report that several times a day he grunts loudly as if he is clearing his throat and then twitches his head to the left, much to the amusement and laughter of his classmates. They also report that a reward system, timeouts, and trips to the principal’s office have not improved his behavior. His parents report that after being off his attention-deficit/hyperactivity disorder (ADHD) medications for the summer they restarted his methylphenidate at the same dose. He was seen by his pediatrician about 1 month prior and was found to be normal; he was started on nasal steroids for “seasonal allergies” which were felt to be causing him to have intermittent cough. Which of the following is the most likely explanation for his condition?

a. Attention deficit disorder

b. Simple motor tic

c. Tourette syndrome

d. Side effect of methylphenidate

e. Dystonic reaction to the nasal steroids

The answer is c. (Hay et al, pp 830-832. Kliegman et al, pp 140-143. Rudolph et al, pp 2221-2222.) The most likely explanation is Tourette since the child has both motor (neck twitching) and vocal (grunting) findings. Other common motor findings include eye blinking, grimacing, lip smacking, and shrugging of one or both shoulders. Common verbal findings include clearing of the throat, sniffing or snorting, and cough-like noises. In addition to the motor and vocal findings, comorbidities frequently seen include ADHD, obsessive-compulsive disorder, and impulse control problems. Oft-described coprolalia and echolalia are relatively infrequent. Simple motor tic are isolated, nonrhythmic, spasmodic, involuntary, stereotypical behaviors that involve any muscle group such as eye blinking, facial movements, or throat clearing lasting for weeks to about a year. Exacerbation of simple motor tics (but not Tourette’s) with the initiation of stimulant medications for ADHD was once felt to be common; this relationship is likely overstated. Dystonic reactions are sometimes seen in patients receiving phenothiazine medications. Affected patients have unusual neck, arm, or leg muscle twitches that are sometimes confused with seizure activity. Diphenhydramine, infused intravenously, usually rapidly reverses this relatively common idiosyncratic drug reaction. The “postnasal drip” being treated by steroids in the child in this case likely represented a tic (cough).

A 7-year-old boy is seen in the emergency department (ED) after suffering a 3-minute long left-sided tonic-clonic seizure. His mother reports that he had an upper respiratory infection about 2 weeks prior from which he had completely recovered, but earlier in the day he developed fever, ataxia, weakness, headache, and emesis. He has been a healthy child without ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.